menu

ReachMD

Be part of the knowledge.
Register

We’re glad to see you’re enjoying ReachMD…
but how about a more personalized experience?

Register for free

Antiseizure Medications May Cause Rare, Potentially Life-Threatening Reaction, FDA Warns

ReachMD Healthcare Image
12/06/2023
practicalneurology.com

The Food and Drug Administration (FDA) has issued an alert that the antisezure medications levetiracetam and clobazam may cause a rare but serious reaction, which can be life-threatening if left undiagnosed and untreated. The reaction, which may begin with a rash before progressing to injury of the internal organs and potentially death, is called Drug Reaction with Eosinophilia and System Syndromes (DRESS). DRESS can cause symptoms including fever, rash, swelling of the lymph nodes, and injury to the liver, kidneys, lungs, heart, or pancreas.

Levetiracetam is available under multiple brand names, including Keppra (levetiracetam; UCB, Atlanta, GA) and Spritam (levetiracetam; Aprecia Pharmaceuticals, Langhorne, PA), while clobazam is marketed as Onfi (clobazam; Lundbeck, Deerfield, IL) and Sympazan (clobazam; Aquestive Therapeutics, Warren, NJ). The FDA will require manufacturers of these medications and other formulations of levetiracetam and clobazam to add a new warning to the Warnings & Precautions sections of their prescribing information, which will describe the serious and significant safety issues related to DRESS. Manufacturers will also be required to add warnings to the medication guides for levetiracetam and clobazam, informing patients and caregivers about the early symptoms of the reaction and its potential risks.

In the alert, the FDA states that health care professionals should be aware of the following:

  • Recognizing and treating DRESS early is essential for improving outcomes and decreasing mortality.
  • Symptoms and intensity can vary, with DRESS typically developing 2 to 8 weeks after treatment initiation.
  • DRESS symptoms, such as fever and swollen lymph nodes, may be present without rash, and symptoms may be difficult to distinguish from other serious skin reactions.
  • Adverse events or side effects related to these medications should be reported to the FDA.

Facebook Comments

Schedule26 May 2024